Michigan, 2009

Flash Flooding in Michigan, June 19 to 20, 2009

June 19 to 20, 2009 · NWS DTX · 5 events in 5 counties and zones

A low pressure system tracked through central lower Michigan, triggering widespread showers and thunderstorms. A very moist environement helped produce 1 to 4 inches of rain in a very short period of time (2 hrs or less) across most areas between I-94 and I-69.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A low pressure system tracked through central lower Michigan, triggering widespread showers and thunderstorms. A very moist environement helped produce 1 to 4 inches of rain in a very short period of time (2 hrs or less) across most areas between I-94 and I-69. This lead to flash flooding in parts of several counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 19, 8:52 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 19, 8:52 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
952 PM EDT FRI JUN 19 2009

.UPDATE...

WHILE THERE REMAINS A THREAT OF SEVERE WEATHER, CONDITIONS ARE
QUICKLY TRANSITIONING TO A HEAVY RAIN EVENT, ESPECIALLY IN THE
INTERSTATE 69 CORRIDOR WHERE FLOODING OCCURRED ON WEDNESDAY.
PRECIPITABLE WATER IN THE 1.5-2.0 INCH RANGE WAS ACCOMPANIED BY
MLCAPE AROUND 2500 J/KG IN SW LOWER MICHIGAN AS THE WARM FRONT
SURGED NORTHWARD AND ALONG THE SOUTHWARD TRAILING SURFACE TROUGH.
LOCATIONS FROM THE OHIO BORDER UP TO THE NORTHERN SUBURBS OF
DETROIT HAVE THE BEST CHANCE OF SEVERE WEATHER IN THE FORM OF
DAMAGING WINDS WITH A FLOODING RAINFALL POTENTIAL THERE AS WELL.
THE LEADING WEST TO EAST LINE OF CONVECTION WILL EVENTUALLY BE
REPLACED BY THE COMMA HEAD OF THE MESO LOW THROUGH CENTRAL
SECTIONS OF THE REGION, ADDING TO THE FLOODING RAINFALL HAZARD. A
FEW STORMS ORGANIZED INTO LINEAR MODES WILL BE POSSIBLE ALONG THE
TRAILING SURFACE TROUGH. TARGET TIME FOR ALL OF THIS TO EXIT INTO
CANADA IS 07Z/300 AM.

&&

.PREV DISCUSSION...ISSUED 716 PM EDT FRI JUN 19 2009

AVIATION...

PRIMARILY ELEVATED SHOWERS/WEAK THUNDERSTORMS ARE INCREASING IN
COVERAGE OVER SE MICHIGAN AT PRESS TIME. THIS ACTIVITY WILL OCCUR
IN ADVANCE OF THE MAIN CONVECTIVE COMPLEX THAT CONTINUES TO
ORGANIZE OVER WISCONSIN AND ILLINOIS, WHICH WILL MOVE INTO OUR
AREA LATER IN THE EVENING INTO THE EARLY MORNING HOURS. PREVAILING
VFR CONDITIONS WILL THEN BECOME MVFR AND BRIEFLY IFR IN THE
STRONGEST STORMS WITH SEVERE WEATHER REMAINING A POSSIBILITY. MVFR
CEILING WILL THEN LINGER UNTIL THE TRAILING SURFACE TROUGH EXITS
THE AREA SHORTLY AFTER SUNRISE. THIS WILL BE FOLLOWED BY IMPROVING
VFR CONDITIONS LATE SATURDAY MORNING THROUGH THE AFTERNOON HOURS
WITH A LIGHT NW WIND.

PREV DISCUSSION...ISSUED 404 PM EDT FRI JUN 19 2009

SHORT TERM...THIS AFTERNOON AND TONIGHT

WEAK MCS ALONG THE MICHIGAN/OHIO BORDER HAS HELPED TO LIMIT WARMING
AND INSTABILITY ACROSS SOUTHEAST MICHIGAN THUS FAR TODAY. A MUCH
DIFFERENT AIRMASS IS IN PLACE SOUTH OF THIS MCS WHERE TEMPERATURES
RESIDE IN THE MID TO UPPER 80S AND DEWPOINTS ARE IN THE LOW 70S. THE
18Z KILX SOUNDING IN CENTRAL ILLINOIS REVEALED 3600 J/KG WITH ONLY A
WEAK CAP NEAR 850MB. LINGERING FORECAST QUESTION FOR TONIGHT IS IF
OUR AIRMASS WILL BE ABLE TO RECOVER EARLY THIS EVENING IN THE WAKE
OF THE WEAKENING MCS. ABUNDANT CIRRUS REMAINS IN PLACE OVER LOWER
MICHIGAN AT THIS TIME ALTHOUGH A CLEARING TREND CAN BE SEEN OVER
LAKE MICHIGAN...LIKELY IN AN AREA OF SUBSIDENCE BEHIND THE MCS. A
NEW WATCH HAS BEEN ISSUED ACROSS SOUTHERN IOWA WHERE CONVECTION IS
DEVELOPING AHEAD OF THE ROBUST WAVE MOVING THROUGH THE PLAINS. THIS
IS THE FEATURE WE HAVE BEEN RELYING ON TO EVENTUALLY HELP LIFT THE
WARM FRONT NORTH INTO MICHIGAN. THE SURFACE ANALYSIS SHOWS LOW
PRESSURE OVER WISCONSIN WITH THE WARM FRONT EXTENDING ACROSS
NORTHERN ILLINOIS/INDIANA AND THE COLD FRONT EXTENDING SOUTHWEST
ACROSS IOWA/MISSOURI/KANSAS. THE UPSTREAM CONVECTION WILL CONTINUE
TO PLAY A ROLE IN HOW FAR NORTH THIS WARM FRONT WILL LIFT THIS
EVENING. BY THE TIME THE FRONT DOES ATTEMPT TO PUSH NORTH INTO
MICHIGAN...WE WILL BE GETTING PAST THE DIURNAL PEAK AND HEADING INTO
THE EVENING HOURS. IT ALSO APPEARS THAT THE FRONT MAY OCCLUDE BEFORE
IT LIFTS MUCH FURTHER NORTH OF A NORTHERN ILLINOIS TO EXTREME
SOUTHERN LOWER MICHIGAN LINE.

ALTHOUGH TIMING CONVECTION HAS BEEN ANYTHING BUT CLEAR CUT
TODAY...IT APPEARS THAT THE THREAT FOR SEVERE WEATHER IS
DECREASING ACROSS AT LEAST THE NORTHERN CWA. SPC HAS REMOVED US FROM
THE MODERATE RISK WHICH LOOKS APPROPRIATE...AND EXPECT ANY SEVERE
WEATHER THREAT TO BE QUITE MINIMAL ALONG AND NORTH OF I-69. AS FAR
AS THE FLOOD WATCH...BEST CHANCES FOR HEAVY RAIN LOOK TO ALSO BE
ACROSS THE SOUTHERN HALF OF THE CWA. HOWEVER LOCATIONS ALONG THE
I-69 CORRIDOR REMAIN SUSCEPTIBLE TO FLOODING WHERE THEY RECEIVED 2-4
INCHES OF RAIN ON WEDNESDAY. WE WILL LIKELY BE ABLE TO TRIM THE
FLOOD WATCH OUT OF THE NORTHERN COUNTIES THIS EVENING BUT WOULD LIKE
TO WATCH UPSTREAM CONVECTIVE TRENDS FOR A WHILE LONGER BEFORE DOING
SO. THUNDERSTORMS TO OUR SOUTHWEST HAD 2 INCH PER HOUR RAINFALL
RATES AT TIMES SO IT WILL BE ABLE TO ACHIEVE LOCALLY HEAVY RAIN OUT
OF ANY THUNDERSTORMS THAT REACH THE AREA AND EVEN HIGHER AMOUNTS IF
WE GET TRAINING STORMS. THE MORE FAVORABLE TIMING FOR WIDESPREAD
SHOWERS AND THUNDERSTORMS CONTINUES TO SLOW AND IS NOW FOCUSED IN
THE 02-06Z TIME FRAME.

LONG TERM...SATURDAY THROUGH THURSDAY

SURFACE LOW PRESSURE WILL TRANSLATE QUICKLY EASTWARD ON
SATURDAY...TRACKING FROM WESTERN LAKE ERIE AT 12Z SAT TO THE MID
ATLANTIC BY 00Z SUN. THE GFS ARRIVED...ARTIFICIALLY GROWING THE
CYCLONE TONIGHT DUE TO CONVECTION...SO STRONG PREFERENCE LIES WITH
THE NAM/ECMWF SOLUTIONS. ADVECTIONS WILL REMAIN WEAK TOMORROW WITH
THE DRIER MIDLEVEL AIR HOLDING OUT UNTIL THE EVENING HOURS. THIS
WILL ALLOW DIABATIC HEATING/INSOLATION TO JUMPSTART A LARGER SPIKE
IN TEMPS THAN PREVIOUSLY EXPECTED WITH HIGHS NOW FORECASTED TO REACH
THE LOWER TO MID 80S. AS FOR PRECIPITATION CHANCES SATURDAY...LARGE
SCALE FORCING WILL HAVE EXITED THE REGION WITH THE CWA LYING IN
NORTHWEST FLOW. MODEL SOUNDINGS INDICATE SUBSIDENCE IN TOW WITH A
VERY MEAGER MOISTURE PROFILE FOR THE AFTERNOON. WITH SOME ENHANCED
CONVERGENCE RESULTING FROM THE THERMAL TROUGH AND THE CONVECTIVELY
UNSTABLE ATMOSPHERE (CAPES APPROACHING 1500 J/KG )...REINTRODUCED A
LOW CHANCE POP DURING THE LATE AFTERNOON.

SUNDAY WILL BE A PLEASANT DAY WITH DEEP LAYER RIDGING FIRMLY IN
CONTROL. EASTERLY FLOW OFF THE AREA LAKES WILL KEEP CONDITIONS
RELATIVELY TEMPERED ALONG THE SHORELINE...WITH UPPER 70S THERE AND
LOWER 80S ACROSS THE LOWER MICHIGAN INTERIOR.

THE UPPER LEVEL PATTERN UNDERGOES A RAPID TRANSFORMATION INTO THAT
OF AN EASTERN CONUS REX BLOCK. MODEL CONTINUITY MAINTAINS THE RIDGE
AXIS WILL TOPPLE INTO THE GREAT LAKES MONDAY...LASTING INTO THE
MIDWEEK TIMEFRAME. THIS WILL ALLOW TEMPERATURES TO SOLIDLY CLIMB
ABOVE AVERAGE WITH MID 80S EXPECTED MON-WED. WILL LEAVE THE FORECAST
DRY THROUGHOUT THE EARLY WEEK PERIOD GIVEN NO REAL ORGANIZATION TO
INCREASED/DEEPER MOISTURE. INTRODUCED POPS ON THURSDAY SINCE ECMWF
IS SUGGESTIVE OF STRONG ENERGY CRESTING THE RIDGE. WHILE THE FEELING
IS THE ECMWF IS TOO AGGRESSIVE IN CHANGING THE LONGWAVE PATTERN
ABRUPTLY...FEEL THERE IS POTENTIAL FOR THE MID TO UPPER LEVEL
HEIGHTS TO AT LEAST SUPPRESS INTO THE CWA BY THE END OF THE WEEK.

MARINE...

SPOTTY SHOWER AND THUNDERSTORM ACTIVITY LATE THIS AFTERNOON AND
EARLY THIS EVENING WILL INCREASE IN COVERAGE AGAIN LATER THIS
EVENING AND OVERNIGHT AS A LOW PRESSURE SYSTEM MOVES THROUGH THE
CENTRAL AND NORTHERN GREAT LAKES. THIS SYSTEM WILL BE TO OUR EAST BY
SATURDAY AFTERNOON AND WEAK HIGH PRESSURE WILL BRING BETTER MARINE
CONDITIONS TO THE AREA. OUTSIDE OF ANY STORMS TONIGHT, WINDS WILL BE
ON THE LIGHT SIDE THROUGHOUT THE WEEKEND WITH GOOD WATER.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...FLASH FLOOD WATCH...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-
     MIZ060-MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-
     MIZ082-MIZ083...UNTIL 8 AM SATURDAY.

LAKE HURON...NONE.

LAKE ST CLAIR...NONE.

MI WATERS OF LAKE ERIE...NONE.

&&

UPDATE.......BT
AVIATION.....BT
SHORT TERM...KEC
LONG TERM....CB
MARINE.......BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 19, 3:48 PM EST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
448 PM EDT FRI JUN 19 2009

MIZ047>049-053>055-060>063-068>070-075-076-082-083-200900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
448 PM EDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT. PLEASE REFER
TO THE FLOOD WATCH /FFADTX/ FOR DETAILS.

PERIODS OF THUNDERSTORMS WILL OCCUR TONIGHT. THERE IS A SLIGHT
RISK OF SEVERE WEATHER WITH THESE STORMS WITH THE GREATEST RISK
ALONG AND SOUTH OF THE M 59 CORRIDOR. WHILE THE THREAT FOR THUNDERSTORMS
WILL OCCUR AT ANY TIME TONIGHT...THE MOST PROBABLE TIME OF SEVERE
WEATHER WILL BE BETWEEN 8 PM AND 2 AM. THE STRONGEST STORMS WILL
BE CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH AND HAIL TO ONE INCH
IN DIAMETER AS THEY MOVE TO THE EAST AT 30 MPH. CONDITIONS WILL
ALSO BE FAVORABLE FOR THE DEVELOPMENT OF ISOLATED TORNADOES.
FREQUENT LIGHTNING AND TORRENTIAL RAIN WILL OCCUR WITH ALL OF THE
STORMS THAT DEVELOP.

THE THUNDERSTORMS WILL OCCUR ALONG AND NORTH OF A WARM FRONT WHICH
IS FORECAST TO SLOWLY LIFT NORTH INTO SOUTHERN MICHIGAN DURING
THIS EVENING. VERY HIGH MOISTURE AND INSTABILITY ALONG AND SOUTH OF THIS
FRONT WILL PROVIDE THE RISK OF SEVERE WEATHER AND FLOODING RAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY AS LOW PRESSURE
TRACKS ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-200900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
448 PM EDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TONIGHT

PERIODS OF THUNDERSTORMS WILL OCCUR TONIGHT. THERE IS A SLIGHT
RISK OF SEVERE WEATHER WITH THESE STORMS WITH THE GREATEST RISK
FOR LAKE ST CLAIR AND LAKE ERIE. WHILE THE THREAT FOR
THUNDERSTORMS WILL OCCUR AT ANY TIME TONIGHT...THE MOST PROBABLE
TIME OF SEVERE WEATHER WILL BE BETWEEN 8 PM AND 2 AM. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH
AND HAIL TO ONE INCH IN DIAMETER AS THEY MOVE TO THE EAST AT 30
MPH. CONDITIONS WILL ALSO BE FAVORABLE FOR THE DEVELOPMENT OF
ISOLATED TORNADOES. FREQUENT LIGHTNING AND TORRENTIAL RAIN WILL
OCCUR WITH ALL OF THE STORMS THAT DEVELOP.

THE THUNDERSTORMS WILL OCCUR ALONG AND NORTH OF A WARM FRONT WHICH
IS FORECAST TO SLOWLY LIFT NORTH INTO SOUTHERN MICHIGAN DURING
THIS EVENING. VERY HIGH MOISTURE AND INSTABILITY ALONG AND SOUTH OF THIS
FRONT WILL PROVIDE THE RISK OF SEVERE WEATHER AND FLOODING RAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY AS LOW PRESSURE
TRACKS ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER
ACTIVATION MAY BE NEEDED.

DRK

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jun 19, 7:36 PM EST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
836 PM EDT FRI JUN 19 2009

MIZ060-061-200130-
GENESEE-SHIAWASSEE-
836 PM EDT FRI JUN 19 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 833 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS NEAR LAINGSBURG...MOVING EAST AT 30 MPH.
THESE STORMS WERE PART OF A LINE EXTENDING FARTHER WEST TOWARD LAKE
MICHIGAN.

HEAVY RAINFALL WILL BE THE MAIN CONCERN WITH THIS PATTERN OF STORMS
AS THERE IS POTENTIAL FOR HEAVY RAINFALL TO OCCUR REPEATEDLY OVER
THE SAME AREA. RAINFALL RATES COULD APPROACH 1 INCH PER HOUR BETWEEN
900 PM AND 1000 PM.

BT
Special weather statement, Jun 19, 8:23 PM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
923 PM EDT FRI JUN 19 2009

MIZ068>070-075-076-200215-
LIVINGSTON-MACOMB-OAKLAND-WASHTENAW-WAYNE-
923 PM EDT FRI JUN 19 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 923 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS FROM 4 MILES WEST OF NOVI TO ANN ARBOR...
MOVING EAST AT 30 MPH.

BRIEF HEAVY DOWNPOURS WILL BE THE MAIN CONCERN WITH THIS PATTERN OF
STORMS. THIS COULD LEAD TO PONDING OF WATER ON AREA ROADS AND LOW
VISIBILITY FOR MOTORISTS.

ADDITIONAL STORMS ARE EXPECTED TO MOVE INTO THE REGION FROM THE
SOUTH END OF LAKE MICHIGAN BETWEEN 1000 PM AND MIDNIGHT. SEVERE
WEATHER REMAINS POSSIBLE WITH THESE STORMS.

BT
Local storm report, Jun 19, 9:33 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1033 PM EDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     HEAVY RAIN       WATERFORD               42.66N 83.39W
06/19/2009  M1.10 INCH       OAKLAND            MI   AMATEUR RADIO

            THREE HOUR TOTAL.

&&

MBABICH
Local storm report, Jun 19, 9:56 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1056 PM EDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     HEAVY RAIN       COMMERCE                42.59N 83.49W
06/19/2009  M1.20 INCH       OAKLAND            MI   TRAINED SPOTTER

            WATER IS OVER THE ROAD AT BOGIE AND COOLEY LAKE ROADS.

&&

MBABICH
Special weather statement, Jun 19, 10:10 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1110 PM EDT FRI JUN 19 2009

MIZ075-076-082-083-200445-
LENAWEE-MONROE-WASHTENAW-WAYNE-
1110 PM EDT FRI JUN 19 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 1107 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
CANTON TO 7 MILES NORTHWEST OF MANCHESTER...MOVING EAST AT 30 MPH.

* THUNDERSTORMS WILL BE NEAR...
  DIXBORO AROUND 1125 PM EDT...
  LIVONIA AND CLINTON AROUND 1130 PM EDT...
  TECUMSEH AND CANTON AROUND 1140 PM EDT...
  YPSILANTI AND SALINE AROUND 1150 PM EDT...
  BRITTON AND BLISSFIELD AROUND 1155 PM EDT...

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE. THIS MAY CAUSE DAMAGE TO
LOOSE OBJECTS AND MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

BT

The radar

The Detroit radar (KDTX), 47 km away, was scanning. The volume nearest the first event began at 03:58 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Macomb

When
June 19, 11:00 PM EST to June 20, 2:00 AM EST
Where
Macomb County, 1.66 mi WSW of Meade to 2.72 mi SSW of Waldenburg
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.710, -82.900

Water was covering many roads.

Flash Flood, Genesee

When
June 19, 11:00 PM EST to June 20, 1:30 AM EST
Where
Genesee County, Flushing to 1.7 mi SSE of Flushing
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.070, -83.830

Water was covering Elms Road.

Flash Flood, Washtenaw

When
June 19, 11:00 PM EST to June 20, 2:00 AM EST
Where
Washtenaw County, 2.11 mi S of Geddes to 2.1 mi NNW of Dixboro
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.240, -83.665

US-23 was shut down due to flooding.

Flash Flood, Shiawassee

When
June 19, 11:00 PM EST to June 20, 1:00 AM EST
Where
Shiawassee County, 2.81 mi W of Laingsburg to 2.08 mi W of Carland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.904, -84.405

Water covered many roads.

Flash Flood, Wayne

When
June 19, 11:57 PM EST to June 20, 2:00 AM EST
Where
Wayne County, 1 mi ESE of Inkster to 0.86 mi WSW of Allen Park
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.273, -83.253

A foot of water covered several roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182333, 182337, 182340, 182342, 182345.